Sirolimus-Associated Diffuse Alveolar Hemorrhage

Nicholas E. Vlahakis, Otis B. Rickman, Timothy Ian Morgenthaler

Research output: Contribution to journalArticle

54 Citations (Scopus)

Abstract

Sirolimus is an immunosuppressive medication used in transplant recipients. To our knowledge, we describe the third reported case of alveolar hemorrhage in association with sirolimus. Fever, dyspnea, hemoptysis, and lung infiltrates resolved rapidly with cessation of sirolimus therapy both initially and after reinstitution of the drug. Unlike previous reports, our patient had no evidence of lymphocytic alveolitis but rather marked macrophage hemosiderosis, suggesting that sirolimus pulmonary toxicity may manifest through 2 separate mechanisms. Our case highlights an uncommon but potentially lethal manifestation of sirolimus pulmonary toxicity.

Original languageEnglish (US)
Pages (from-to)541-545
Number of pages5
JournalMayo Clinic Proceedings
Volume79
Issue number4
StatePublished - 2004

Fingerprint

Sirolimus
Hemorrhage
Lung
Hemosiderosis
Hemoptysis
Immunosuppressive Agents
Dyspnea
Fever
Macrophages
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Sirolimus-Associated Diffuse Alveolar Hemorrhage. / Vlahakis, Nicholas E.; Rickman, Otis B.; Morgenthaler, Timothy Ian.

In: Mayo Clinic Proceedings, Vol. 79, No. 4, 2004, p. 541-545.

Research output: Contribution to journalArticle

Vlahakis, NE, Rickman, OB & Morgenthaler, TI 2004, 'Sirolimus-Associated Diffuse Alveolar Hemorrhage', Mayo Clinic Proceedings, vol. 79, no. 4, pp. 541-545.
Vlahakis, Nicholas E. ; Rickman, Otis B. ; Morgenthaler, Timothy Ian. / Sirolimus-Associated Diffuse Alveolar Hemorrhage. In: Mayo Clinic Proceedings. 2004 ; Vol. 79, No. 4. pp. 541-545.
@article{d8298e9656ad4d0f835b1178f08a6d90,
title = "Sirolimus-Associated Diffuse Alveolar Hemorrhage",
abstract = "Sirolimus is an immunosuppressive medication used in transplant recipients. To our knowledge, we describe the third reported case of alveolar hemorrhage in association with sirolimus. Fever, dyspnea, hemoptysis, and lung infiltrates resolved rapidly with cessation of sirolimus therapy both initially and after reinstitution of the drug. Unlike previous reports, our patient had no evidence of lymphocytic alveolitis but rather marked macrophage hemosiderosis, suggesting that sirolimus pulmonary toxicity may manifest through 2 separate mechanisms. Our case highlights an uncommon but potentially lethal manifestation of sirolimus pulmonary toxicity.",
author = "Vlahakis, {Nicholas E.} and Rickman, {Otis B.} and Morgenthaler, {Timothy Ian}",
year = "2004",
language = "English (US)",
volume = "79",
pages = "541--545",
journal = "Mayo Clinic Proceedings",
issn = "0025-6196",
publisher = "Elsevier Science",
number = "4",

}

TY - JOUR

T1 - Sirolimus-Associated Diffuse Alveolar Hemorrhage

AU - Vlahakis, Nicholas E.

AU - Rickman, Otis B.

AU - Morgenthaler, Timothy Ian

PY - 2004

Y1 - 2004

N2 - Sirolimus is an immunosuppressive medication used in transplant recipients. To our knowledge, we describe the third reported case of alveolar hemorrhage in association with sirolimus. Fever, dyspnea, hemoptysis, and lung infiltrates resolved rapidly with cessation of sirolimus therapy both initially and after reinstitution of the drug. Unlike previous reports, our patient had no evidence of lymphocytic alveolitis but rather marked macrophage hemosiderosis, suggesting that sirolimus pulmonary toxicity may manifest through 2 separate mechanisms. Our case highlights an uncommon but potentially lethal manifestation of sirolimus pulmonary toxicity.

AB - Sirolimus is an immunosuppressive medication used in transplant recipients. To our knowledge, we describe the third reported case of alveolar hemorrhage in association with sirolimus. Fever, dyspnea, hemoptysis, and lung infiltrates resolved rapidly with cessation of sirolimus therapy both initially and after reinstitution of the drug. Unlike previous reports, our patient had no evidence of lymphocytic alveolitis but rather marked macrophage hemosiderosis, suggesting that sirolimus pulmonary toxicity may manifest through 2 separate mechanisms. Our case highlights an uncommon but potentially lethal manifestation of sirolimus pulmonary toxicity.

UR - http://www.scopus.com/inward/record.url?scp=1642505624&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=1642505624&partnerID=8YFLogxK

M3 - Article

C2 - 15065619

AN - SCOPUS:1642505624

VL - 79

SP - 541

EP - 545

JO - Mayo Clinic Proceedings

JF - Mayo Clinic Proceedings

SN - 0025-6196

IS - 4

ER -